• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of, and finding treatments for, complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia, long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Severe psychiatric presentation? Please, I need help m.

Messages
62
I’m not sure if this is normal. Or if anyone has heard of this. I have had this since 2014 but I really didn’t know what it was because it manifested mainly as chest pain, shortness of breath and exercise intolerance. In 2019 I was BAD. Then had a year or so of milder symptoms. Sept 2023 symptoms started to creep back in with the chest pain, sob, fatigue and feeling like I was going to pass out. Then within a matter of a week- I stopped a heart med and had a CT scan with contrast. Now I am in a situation where I feel I need to be committed. Daily. My mental health is in the trash. I was never like this in my life. I lived and thrived (as best I could with a chronic illness for almost 10 years). Now, I have severe depression, SI, anxiety, panic, fear, terror, I don’t feel like myself anymore in my head- like who I am has changed. Even when I’m looking at things- nothing looks the same. A friend of mine said my symptoms sound like a withdrawal syndrome.

Is this found in ppl with CFS? This type of presentation? It’s been going on since April. I am scared for my life. I hope someone answers. 💔
 

Slushiefan

Senior Member
Messages
118
Withdrawal does sound possible, even probable, for the symptoms you state, particularly given the severity. Is that possibly the case here, eg are you withdrawing from any drug?

Outside of that I definitely experience similar symptoms from time to time. Usually it waxes and wanes for me and I have to remind myself to wait it out. Do you find it comes and goes?
 
Messages
62
Thank you so much for responding. It means the world to me.

I am tapering off a drug right now- a benzo (because in the beginning I thought maybe that’s what was happening- some kind of tolerance withdrawal phenomenon). But this all started before the taper. I was on a nitrate drug (is Isosorbide mononitrate ) and when stopped it- the mental health issues exploded. I have read that high Nitric Oxide in the body can cause psychotropic drugs to be intensified- which would make sense in my case because I was only ever on one dose of .5mg every 2-3rd day and when I started the Imdur (heart med) I had more good days than bad days. Imdur insert says aside from being a vasodilator -it’s a functional acetylcholine, serotonin and histamine antagonists - so I found that interesting. I also started amlodopine at the same time and I’ve read it acts as an antioxidant and help increase Nitric oxide availability and decrease free radical NO. So maybe it was that that helped. I think I always had too much Nitric Oxide- whether that was from histamine excess or pathological oxidative stress I don’t know. Or maybe the Imdur augmented my benzo and when I stopped the Imdur it was like a huge cut. I don’t know. Been researching since April trying to figure out what happened to me. 😞

I had some pretty big stressors leading up to my relapse - covid- care giver and loss of my 17 year old shih tzu/best friend /first baby- which resulted in very little sleep or proper food for several months. I basically lived off protein shakes and seed crackers 😞

Can’t help but think I’ve done this to myself BUT can’t find any other accounts in here of ppl being 2 seconds away from needing an intervention.

Prior to this relapse I was giving presentations, doing webinars, and co-authoring research studies. I was an advocate for women with heart disease. Literally coaching women on how to advocate for themselves and cope with chronic illness. Now I just want to be sedated because I’m living a nightmare. 😞
 
Messages
62
I forgot to mention- yes it’s pretty constant. I’ll have an hour or so every evening where I feel like myself again. My mornings and early afternoons are the worst.
 

Forummember9922

Senior Member
Messages
186
This is very subjective to my personal bias but my go to lately for psych stuff is chlorphenamine which is an anthistamine that also acts on serotonin and is also an antiviral. Just in case someone has a list of candidates and might find it worth a DYOR
 

Hip

Senior Member
Messages
17,998
Is this found in ppl with CFS? This type of presentation?

Quite a few ME/CFS patients suffer mental health symptoms alongside their ME/CFS, psychiatric conditions such as depression, anxiety, panic disorder, blunted emotions, anhedonia, derealisation/depersonalisation, OCD, social withdrawal, and others.

For me, the mental health symptoms cause more suffering and misery than the ME/CFS symptoms.



I have severe depression, SI, anxiety, panic, fear, terror, I don’t feel like myself anymore in my head- like who I am has changed.

It can take a lot of trial and error to find effective treatments for these various mental health conditions. In my case, it took me 7 years before I found some good treatments for my moderate to severe anxiety. Those treatments are listed in this post.

Likewise, it took me a long time to find treatments which worked for my depression. Some of the treatments I use are detailed in this post.

Even when you find treatments, they may not eliminate your mental symptoms, just reduce them.
 
Last edited:

Slushiefan

Senior Member
Messages
118
Thank you so much for responding. It means the world to me.

I am tapering off a drug right now- a benzo (because in the beginning I thought maybe that’s what was happening- some kind of tolerance withdrawal phenomenon). But this all started before the taper. I was on a nitrate drug (is Isosorbide mononitrate ) and when stopped it- the mental health issues exploded. I have read that high Nitric Oxide in the body can cause psychotropic drugs to be intensified- which would make sense in my case because I was only ever on one dose of .5mg every 2-3rd day and when I started the Imdur (heart med) I had more good days than bad days. Imdur insert says aside from being a vasodilator -it’s a functional acetylcholine, serotonin and histamine antagonists - so I found that interesting. I also started amlodopine at the same time and I’ve read it acts as an antioxidant and help increase Nitric oxide availability and decrease free radical NO. So maybe it was that that helped. I think I always had too much Nitric Oxide- whether that was from histamine excess or pathological oxidative stress I don’t know. Or maybe the Imdur augmented my benzo and when I stopped the Imdur it was like a huge cut. I don’t know. Been researching since April trying to figure out what happened to me. 😞

I had some pretty big stressors leading up to my relapse - covid- care giver and loss of my 17 year old shih tzu/best friend /first baby- which resulted in very little sleep or proper food for several months. I basically lived off protein shakes and seed crackers 😞

Can’t help but think I’ve done this to myself BUT can’t find any other accounts in here of ppl being 2 seconds away from needing an intervention.

Prior to this relapse I was giving presentations, doing webinars, and co-authoring research studies. I was an advocate for women with heart disease. Literally coaching women on how to advocate for themselves and cope with chronic illness. Now I just want to be sedated because I’m living a nightmare. 😞
I googled this: Benzodiazepine withdrawal may exacerbate or resemble serious psychiatric and medical conditions, such as mania, schizophrenia, agitated depression, panic disorder, and generalised anxiety disorder.

You mentioned it started before the withdrawal, but that could be exacerbating things if it worsened after that.

You are in a tough spot given what you shared. Benzo withdrawal is always unpredictable as it doesn't affect everyone the same, and there is a whole lot we don't know about your history, so diagnosing further here would probably be unwise.

Just so you know, I personally know what that feels like though; I have had times when my symptoms were very similar. Your also not alone - as Hip said earlier. I also have heard others post similar symptoms. It is frightening, surely; but I know I got through it eventually, and you will too. Stay positive!

You should follow up with your doctor asap. But before you arrive for your visit, have your thoughts written down so you can give the history clearly and explain things effectively. Read it off to them vs trying to remember it, that will help stave off any anxiety that might get in the way of your communications.


I am praying for you dear!
 
Back